Chemotherapy-Linked Neuropathy Can Affect Balance, Gait Even Years After Treatment Ends

http://www.breastcancer.org/research-news/neuropathy-effects-last-years-after-tx

Neuropathy is the general term for pain caused by damage to the nerves of the peripheral nervous system. Your peripheral nervous system is made up of the many nerves that bring signals from the brain and spinal cord to other (peripheral) parts of the body, such as the hands and feet. Damage to those nerves can affect the way the body sends signals to muscles, joints, skin, and internal organs. This can cause pain, numbness, loss of sensation, and other symptoms.

For people with breast cancer, the most common cause of peripheral neuropathy is chemotherapy. Chemotherapy medications travel throughout the body, where they can damage the nerves.

An Ohio State University study on people diagnosed with early-stage breast cancer found that just one cycle of chemotherapy can affect walking gait and balance, putting people at a higher risk for falls.

The research was published in the July 2017 issue of Breast Cancer Research and Treatment. Read the abstract of “Gait, balance, and patient-reported outcomes during taxane-based chemotherapy in early-stage breast cancer patients.”

Another study done by researchers at the Oregon Health & Science University found that nearly half of women treated with chemotherapy for a variety of cancers had peripheral neuropathy symptoms many years after treatment ended, which increased their risk of falling.

This study was published online on June 6, 2017 in the Journal of Clinical Oncology. Read the abstract of “Falls, Functioning, and Disability Among Women With Persistent Symptoms of Chemotherapy-Induced Peripheral Neuropathy.”

In the Ohio State study, the researchers looked at 32 women and one man diagnosed with stage I to stage III breast cancer. All the people in the study were treated with taxane chem…

Full credit to the source URL for this article; please feel free to follow the link through to the full article.

Leave a Comment

You must be logged in to post a comment.